Lithium-induced polydipsia

Dependence on nigrostriatal dopamine pathway and relationship to changes in the renin-angiotensin system

Research output: Contribution to journalArticle

17 Citations (Scopus)

Abstract

The dependence of lithium-induced polydipsia (LIP) on central monoamine pathways was investigated using several pharmacological manipulations. Intracisternal administration of 6-hydroxydopamine (6-OHDA) in combination with pargyline or desipramine was used to deplete dopamine (DA), norepinephrine, or both catecholamines. Significant decreases in LIP were seen after treatments that depleted brain DA, whereas depletion of norepinephrine alone did not affect LIP. Site-specific injection of 6-OHDA into the substantia nigra or caudate nucleus, but not the nucleus accumbens or noradrenergic dorsal bundle, also caused a decrease in LIP. Depletion of serotonin by intracisternal administration of 5,7-dihydroxytryptamine also had no effect on LIP. Consistent with these findings, the DA receptor blocker haloperidol attenuated LIP. Thus, LIP appears to be dependent on intact nigrostriatal DA fibers, but not on other monoaminergic systems in the brain. Lithium also increased plasma renin activity (PRA) and angiotensin I and II immunoreactivity in plasma, though the time course of LIP onset did not directly parallel these latter changes in the renin-angiotensin axis. Neither the PRA or angiotensin II immunoreactivity in lithium-treated animals was sufficiently high to account for LIP. In addition, the 6-OHDA lesions of the caudate nucleus or substantia nigra that attenuated LIP did not affect the lithium-induced increases in PRA or in angiotensin I or II concentrations. Thus, LIP probably involves mechanisms other than just being a direct response to lithium-induced increases in PRA or angiotensin II concentration and simply may not be secondary to lithium-induced polyuria. Because of the similar pharmacological characteristics of angiotensin II and lithium-induced drinking, a role for angiotensin receptors in LIP cannot be ruled out.

Original languageEnglish (US)
Pages (from-to)143-149
Number of pages7
JournalPsychopharmacology
Volume80
Issue number2
DOIs
StatePublished - May 1 1983

Fingerprint

Polydipsia
Renin-Angiotensin System
Lithium
Dopamine
Renin
Angiotensin II
Oxidopamine
Angiotensin I
Caudate Nucleus
Substantia Nigra
Norepinephrine
5,7-Dihydroxytryptamine
Pharmacology
Pargyline
Polyuria
Angiotensin Receptors
Desipramine

All Science Journal Classification (ASJC) codes

  • Pharmacology

Cite this

@article{86e887bc21bf486181ddc700786ed8d6,
title = "Lithium-induced polydipsia: Dependence on nigrostriatal dopamine pathway and relationship to changes in the renin-angiotensin system",
abstract = "The dependence of lithium-induced polydipsia (LIP) on central monoamine pathways was investigated using several pharmacological manipulations. Intracisternal administration of 6-hydroxydopamine (6-OHDA) in combination with pargyline or desipramine was used to deplete dopamine (DA), norepinephrine, or both catecholamines. Significant decreases in LIP were seen after treatments that depleted brain DA, whereas depletion of norepinephrine alone did not affect LIP. Site-specific injection of 6-OHDA into the substantia nigra or caudate nucleus, but not the nucleus accumbens or noradrenergic dorsal bundle, also caused a decrease in LIP. Depletion of serotonin by intracisternal administration of 5,7-dihydroxytryptamine also had no effect on LIP. Consistent with these findings, the DA receptor blocker haloperidol attenuated LIP. Thus, LIP appears to be dependent on intact nigrostriatal DA fibers, but not on other monoaminergic systems in the brain. Lithium also increased plasma renin activity (PRA) and angiotensin I and II immunoreactivity in plasma, though the time course of LIP onset did not directly parallel these latter changes in the renin-angiotensin axis. Neither the PRA or angiotensin II immunoreactivity in lithium-treated animals was sufficiently high to account for LIP. In addition, the 6-OHDA lesions of the caudate nucleus or substantia nigra that attenuated LIP did not affect the lithium-induced increases in PRA or in angiotensin I or II concentrations. Thus, LIP probably involves mechanisms other than just being a direct response to lithium-induced increases in PRA or angiotensin II concentration and simply may not be secondary to lithium-induced polyuria. Because of the similar pharmacological characteristics of angiotensin II and lithium-induced drinking, a role for angiotensin receptors in LIP cannot be ruled out.",
author = "Richard Mailman",
year = "1983",
month = "5",
day = "1",
doi = "10.1007/BF00427958",
language = "English (US)",
volume = "80",
pages = "143--149",
journal = "Psychopharmacology",
issn = "0033-3158",
publisher = "Springer Verlag",
number = "2",

}

TY - JOUR

T1 - Lithium-induced polydipsia

T2 - Dependence on nigrostriatal dopamine pathway and relationship to changes in the renin-angiotensin system

AU - Mailman, Richard

PY - 1983/5/1

Y1 - 1983/5/1

N2 - The dependence of lithium-induced polydipsia (LIP) on central monoamine pathways was investigated using several pharmacological manipulations. Intracisternal administration of 6-hydroxydopamine (6-OHDA) in combination with pargyline or desipramine was used to deplete dopamine (DA), norepinephrine, or both catecholamines. Significant decreases in LIP were seen after treatments that depleted brain DA, whereas depletion of norepinephrine alone did not affect LIP. Site-specific injection of 6-OHDA into the substantia nigra or caudate nucleus, but not the nucleus accumbens or noradrenergic dorsal bundle, also caused a decrease in LIP. Depletion of serotonin by intracisternal administration of 5,7-dihydroxytryptamine also had no effect on LIP. Consistent with these findings, the DA receptor blocker haloperidol attenuated LIP. Thus, LIP appears to be dependent on intact nigrostriatal DA fibers, but not on other monoaminergic systems in the brain. Lithium also increased plasma renin activity (PRA) and angiotensin I and II immunoreactivity in plasma, though the time course of LIP onset did not directly parallel these latter changes in the renin-angiotensin axis. Neither the PRA or angiotensin II immunoreactivity in lithium-treated animals was sufficiently high to account for LIP. In addition, the 6-OHDA lesions of the caudate nucleus or substantia nigra that attenuated LIP did not affect the lithium-induced increases in PRA or in angiotensin I or II concentrations. Thus, LIP probably involves mechanisms other than just being a direct response to lithium-induced increases in PRA or angiotensin II concentration and simply may not be secondary to lithium-induced polyuria. Because of the similar pharmacological characteristics of angiotensin II and lithium-induced drinking, a role for angiotensin receptors in LIP cannot be ruled out.

AB - The dependence of lithium-induced polydipsia (LIP) on central monoamine pathways was investigated using several pharmacological manipulations. Intracisternal administration of 6-hydroxydopamine (6-OHDA) in combination with pargyline or desipramine was used to deplete dopamine (DA), norepinephrine, or both catecholamines. Significant decreases in LIP were seen after treatments that depleted brain DA, whereas depletion of norepinephrine alone did not affect LIP. Site-specific injection of 6-OHDA into the substantia nigra or caudate nucleus, but not the nucleus accumbens or noradrenergic dorsal bundle, also caused a decrease in LIP. Depletion of serotonin by intracisternal administration of 5,7-dihydroxytryptamine also had no effect on LIP. Consistent with these findings, the DA receptor blocker haloperidol attenuated LIP. Thus, LIP appears to be dependent on intact nigrostriatal DA fibers, but not on other monoaminergic systems in the brain. Lithium also increased plasma renin activity (PRA) and angiotensin I and II immunoreactivity in plasma, though the time course of LIP onset did not directly parallel these latter changes in the renin-angiotensin axis. Neither the PRA or angiotensin II immunoreactivity in lithium-treated animals was sufficiently high to account for LIP. In addition, the 6-OHDA lesions of the caudate nucleus or substantia nigra that attenuated LIP did not affect the lithium-induced increases in PRA or in angiotensin I or II concentrations. Thus, LIP probably involves mechanisms other than just being a direct response to lithium-induced increases in PRA or angiotensin II concentration and simply may not be secondary to lithium-induced polyuria. Because of the similar pharmacological characteristics of angiotensin II and lithium-induced drinking, a role for angiotensin receptors in LIP cannot be ruled out.

UR - http://www.scopus.com/inward/record.url?scp=0020536977&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0020536977&partnerID=8YFLogxK

U2 - 10.1007/BF00427958

DO - 10.1007/BF00427958

M3 - Article

VL - 80

SP - 143

EP - 149

JO - Psychopharmacology

JF - Psychopharmacology

SN - 0033-3158

IS - 2

ER -